Numerous medicines can cause cramps. Potent diuretic medications, such as furosemide (Lasix), or the vigorous removal of body fluids, even with less potent diuretics, can induce cramps by depleting body fluid and sodium. Simultaneously, diuretics often cause the loss of potassium, calcium, and magnesium, which can also cause cramps.
Medications such as donepezil (Aricept, used for Alzheimer's disease) and neostigmine (Prostigmine and others, used for myasthenia gravis) as well as raloxifene (Evista, used to prevent osteoporosis in postmenopausal women) have caused cramps. Tolcapone (Tasmar, used for Parkinson's disease) reportedly causes muscle cramps in at least 10% of patients. True cramps have been reported with nifedipine (Procardia and others, used for angina, high blood pressure and other conditions) and the asthma drugs terbutaline (Brethine) and albuterol (Proventil, Ventolin, and others). Some medicines used to lower cholesterol, such as lovastatin (Mevacor), can also lead to cramps.
Cramps are sometimes noted in addicted individuals during withdrawal from medications and substances that have sedative effects, including alcohol, barbiturates and other sedatives, anti-anxiety agents such as benzodiazepines (for example, diazepam [Valium] and alprazolam [Xanax]), narcotics, and other drugs
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Archived: March 20, 2014
Thanks for your feedback.
892 of 1023 found this helpful
Read the Original Article: Muscle Cramps